Alert archive / Oregon / Wind Advisories in 2015

Wind Advisory 29, NWS Medford, OR

December 21, 2015Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Dec 21, 2015, 2:41 PM PST for Modoc County, California; Klamath County, Lake County, Oregon. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2015, 2:41 PM PST (22:41 UTC)
Expired
Dec 21, 2015, 10:00 PM PST
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2015-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2015-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
863 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

258 
WWUS76 KMFR 212241
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PST MON DEC 21 2015

CAZ085-ORZ030-031-220600-
/O.NEW.KMFR.WI.Y.0029.151221T2241Z-151222T0600Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITY OF...LAKEVIEW
241 PM PST MON DEC 21 2015

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING: WIND SPEEDS REACHED A PEAK THIS AFTERNOON BUT WILL
  DIMINISH SLOWLY AND REMAIN STRONG THROUGH THIS EVENING.

* LOCATIONS INCLUDE: LAKEVIEW...SUMMER LAKE...SILVER LAKE...AND
  ADEL.

* IMPACTS: STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR HIGH
  PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
DW
1 follow-up statement
604 
WWUS76 KMFR 220555
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
955 PM PST MON DEC 21 2015

CAZ085-ORZ030-031-220700-
/O.EXP.KMFR.WI.Y.0029.000000T0000Z-151222T0600Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITY OF...LAKEVIEW
955 PM PST MON DEC 21 2015

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING. 

$$

STOCKTON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 21, 9:50 AM PST, 4 hours 51 minutes earlier.

Area forecast discussion, Dec 21, 9:50 AM PST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
950 AM PST MON DEC 21 2015

.DISCUSSION...THE FORECAST WAS UPDATED THIS MORNING TO EXPAND THE
COVERAGE OF A WINTER WEATHER ADVISORY THROUGH THIS EVENING IN
NORTHERN CALIFORNIA AND THE EAST SIDE OF THE CASCADES...AND ADD A
WINTER WEATHER ADVISORY TO THE PORTIONS OF THE SOUTHERN OREGON
CASCADES AND SISKIYOU MOUNTAINS THAT ARE NOT ALREADY IN A WINTER
STORM WARNING. SNOW LEVELS ARE AROUND 3000 TO 3500 FEET AND WILL
RISE TO AROUND 4000 TO 5000 FEET THIS AFTERNOON AND EARLY EVENING.
SNOW LEVELS WILL TREND TO THE HIGH END OF THAT RANGE AS ONE
TRAVELS FROM NORTH TO SOUTH. THE HEAVIEST RAIN AND SNOW WILL OCCUR
INTO THE EARLY AFTERNOON...BUT LIGHT TO MODERATE PRECIPITATION
WILL CONTINUE OVERNIGHT INTO EARLY TUESDAY MORNING WITH SNOW
LEVELS FALLING BACK DOWN TO AROUND 3500 TO 4500 FEET.

&&

.AVIATION...FOR THE 21/12Z TAF CYCLE...HAVE INCLUDED LLWS THIS
MORNING FOR THE KOTH AND KRBG AIRPORTS. THE NAM MODEL SHOWS A DEEP
983MB LOW CENTER NEAR THE MOUTH OF THE COLUMBIA RIVER BY 18Z AND A
COLD FRONT WILL REACH THE CASCADES AROUND 21Z. WINDS AT 925 MB (2500
FEET) PEAK AT S-SW 55 KT AT KOTH BETWEEN 12Z AND 18Z WHILE THE 925
MB WINDS AT KRBG PEAK AT 35-40 KT. A VERY MESSY AND COMPLICATED MIX
OF VFR/MVFR/IFR/LIFR WEATHER WITH SNOW IN THE MOUNTAINS AND RAIN IN
THE VALLEYS...HEAVY AT TIMES. THE TREND WILL BE FOR DETERIORATING
CONDITIONS EARLY THIS MORNING WITH IMPROVEMENT BEHIND THE COLD
FRONT THIS AFTERNOON...EXCEPT IN THE CASCADES AND HEAVIER SHOWERS.
-RES

&&

.MARINE...UPDATED 430 AM PST MONDAY 21 DEC 2015...A COLD FRONT WILL
PUSH SOUTH ACROSS THE WATERS TODAY. GALE AND STORM FORCE WINDS WILL
OCCUR NEAR AND AHEAD OF THIS FRONT.  GIVEN THE VERY HIGH TIDES THAT
WILL ALIGN WITH THE STRONGEST SOUTH WINDS AND WIND WAVES THERE COULD
BE ENHANCED IMPACTS TO SOUTH FACING BEACHES THIS MORNING...
ESPECIALLY PORT ORFORD HARBOR. WESTERLY GALES WILL MOVE IN BEHIND
THE COLD FRONT... DIMINISHING BY MONDAY EVENING.

ANOTHER WEAKER FRONT WILL MOVE THROUGH TUESDAY AFTERNOON AND EVENING
FOLLOWED BY ANOTHER WET AND WINDY FRONT WEDNESDAY EVENING. WINDS
WILL BE LIGHTER THURSDAY AND FRIDAY AS HIGH PRESSURE BUILDS
OFFSHORE. SEVERAL ROUNDS OF HEAVY WEST TO NORTHWEST SWELL WILL MOVE
THROUGH BETWEEN MONDAY MORNING AND FRIDAY MORNING. THE VERY HIGH
TIDES WILL OCCUR THROUGH SUNDAY DEC 27...PEAKING THU DEC 24. THE
COMBINATION OF THE HEAVY SWELL AND HIGH TIDES WILL LIKELY CREATE
DANGEROUS BAR CONDITIONS AND HIGH SURF ALONG THE COAST. -RES

&&

.PREV DISCUSSION... /ISSUED 450 AM PST MON DEC 21 2015/

DISCUSSION...PRECIPITATION HAS ALREADY STARTED THIS MORNING
ACROSS THE FORECAST AREA, MOVING IN FORM THE COAST AND PUSHING
ACROSS THE CASCADES TOWARDS THE EAST SIDE AS A WARM FRONT ENTERS
THE REGION. THIS IS ONLY THE BEGINNING, AS THE MAIN BELT OF
MOISTURE IS EXPECTED A BIT LATER THIS MORNING INTO THIS EVENING,
COMING ASHORE AHEAD OF A COLD FRONT. EXPECT STRONG WINDS AHEAD OF
THE COLD FRONT AS WELL, PARTICULARLY AT THE COAST, IN THE SHASTA
VALLEY, IN THE CASCADES, AND ACROSS EAST SIDE.

PREVIOUS MODEL RUNS HAVE DEPICTED THIS FRONT STALLING OUT OVER THE
FORECAST AREA, PRODUCING OVER 24 HOURS OF CONTINUOUS RAIN, BUT THE
LATEST RUNS HAVE SHIFTED THE FRONT FURTHER SOUTH, THEREFORE MOVING
THE SYSTEM THROUGH OUR AREA A BIT FASTER. RAINFALL RATES WILL STILL
BE HEAVY, ESPECIALLY GIVEN THE NEAR WEST TO EAST FLOW AGAINST THE
NORTH TO SOUTH COASTAL RANGES AND CASCADES, BUT THE OVERALL DURATION
WILL BE SHORTER. HAVE THEREFORE ADJUSTED PRECIPITATION AMOUNTS
DOWN  FOR TODAY, BUT LEFT SOME HIGHER VALUES ALONG THE
SOUTHWESTERN OREGON COAST AND OVER WESTERN SISKIYOU COUNTY IN
NORTHERN CALIFORNIA. HAVE SOME CONCERN FOR SMALL STREAMS AND CREEKS
POSSIBLY OVERFLOWING THEIR BANKS IN THESE AREAS, BUT MAIN STEM
RIVERS SHOULD REMAIN BELOW FLOOD STAGE. MORE DETAILS ON THESE CAN BE
FOUND IN THE HYDROLOGIC OUTLOOK, ESFMFR. FLOOD CONDITIONS CONTINUE
FOR THE COQUILLE RIVER AT COQUILLE.

THIS SOUTHERLY TREND ALSO PLACES THE FORECAST AREA UNDER SLIGHTLY
LOWER SNOW LEVELS, AS THE WARMER AIR IN THE SYSTEM WILL BE TO OUR
SOUTH. EXPECT SNOW LEVELS TO RISE TO 5000 TO 6000 FEET LATER THIS
MORNING AND EARLY THIS AFTERNOON, THEN QUICKLY DROP BACK DOWN TO
AROUND 4000 FEET BY THIS EVENING. SNOW LEVELS WILL REMAIN LOWER NEAR
MT SHASTA A BIT LONGER THROUGH THE MORNING. WITH HEAVY PRECIPITATION
RATES, THIS SHOULD RESULT IN A COUPLE OF FEET OF SNOW IN THE
CASCADES AND MOUNTAINS OF NORTHERN CALIFORNIA WEST OF MT SHASTA. TO
THE EAST SIDE, MOST OF THE MOISTURE WILL BE WRUNG OUT BY THE
CASCADES, BUT A FEW INCHES ARE POSSIBLE IN THE VALLEYS, WITH UP TO
10 INCHES OR SO IN THE HIGHER PEAKS AND RANGES. WITH GUSTY WINDS
OCCURRING ALONG WITH THE SNOW, THE CHANCES FOR BLOWING AND DRIFTING
SNOW ARE HIGH, WITH WHITEOUT CONDITIONS LIKELY AT TIMES ALONG MANY
AREA ROADS. MORE DETAILS ARE AVAILABLE IN THE WINTER WEATHER
MESSAGE, WSWMFR.

SHOWERS WILL CONTINUE THROUGH TUESDAY NIGHT, THEN A SECOND WAVE WILL
PUSH THROUGH TUESDAY AFTERNOON AND EVENING. THERE ISN'T AS MUCH
MOISTURE ASSOCIATED WITH THIS WAVE, BUT IT WILL STILL PRODUCE A GOOD
DEAL OF PRECIPITATION. SNOW LEVELS WILL RISE TO ABOUT 4000 FEET
AHEAD OF THE FRONT, THEN DROP DOWN TO 2000 FEET BY WEDNESDAY
MORNING. SHORTLY THEREAFTER, A MUCH LARGER SCALE TROUGH WILL DIG
SOUTH ALONG THE WEST COAST FROM THE GULF OF ALASKA, KEEPING SNOW
LEVELS DOWN, BUT BRINGING YET ANOTHER ROUND OF PRECIPITATION INTO
THE FORECAST AREA. SHOWERS WILL CONTINUE AND SNOW LEVELS WILL DROP
FURTHER WITH THE MAIN TOUGH AXIS THURSDAY, AND THIS COULD BRING SNOW
DOWN TO THE VALLEY FLOORS THURSDAY AFTERNOON AND INTO THE OVERNIGHT
HOURS. NO PROMISES, BUT MANY LOCATIONS ABOVE 1000-1500 FEET IN
ELEVATION HAVE A DECENT CHANCE TO SEE LIGHT SNOW ACCUMULATIONS
CHRISTMAS EVE INTO CHRISTMAS MORNING.

LOOKING INTO THE LONG TERM, MODELS ARE PRODUCING A LARGE RIDGE OVER
THE PACIFIC NORTHWEST THROUGH THE WEEKEND, WHICH SHOULD KEEP THE
AREA DRY FOR A DAY OR SO BEFORE ANOTHER FRONTAL SYSTEM ARRIVES
SUNDAY NIGHT. IT THEN APPEARS THE AREA RETURNS TO A WET PATTERN FOR
THE REMAINDER OF THE FORECAST TERM. WHILE CONFIDENCE IS LOW
REGARDING TIMING AND DETAILS, CONFIDENCE IN THE TRENDS IS ABOVE
AVERAGE, SO HAVE RELIED ON A BASIC BLEND OF THE GFS AND ECMWF FOR
THE WEEKEND ONWARD. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     ORZ027>031.
     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR ORZ030-031.
     HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR ORZ021-022.
     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR ORZ027-028.
     HIGH SURF ADVISORY UNTIL NOON PST TODAY FOR ORZ021.

CA...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     CAZ080>085.
     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR CAZ085.
     WIND ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR CAZ081.

PACIFIC COASTAL WATERS...HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON
     FOR PZZ356.
     SMALL CRAFT ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     PZZ356-376.
     GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 PM THIS AFTERNOON
     TO 4 PM PST TUESDAY FOR PZZ350-356-370-376.

DW/SBN/RES

In the hours before

Local storm report, Dec 21, 10:03 AM PST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1003 AM PST MON DEC 21 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     SNOW             1 WSW MOUNT SHASTA      41.32N 122.34W
12/21/2015  E4.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            OBSERVER LOCATION 1.2 MILES WEST OF I-5 &
            LASSEN LN..

&&

MND
Local storm report, Dec 21, 10:40 AM PST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1040 AM PST MON DEC 21 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HEAVY RAIN       3 WSW TALENT            42.23N 122.83W
12/21/2015  M0.80 INCH       JACKSON            OR   TRAINED SPOTTER

            OBSERVER LOCATION 3 MI W OF TALENT.

&&

MND
Local storm report, Dec 21, 10:41 AM PST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1041 AM PST MON DEC 21 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             MOUNT SHASTA            41.32N 122.31W
12/21/2015  E4.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            ESTIMATED DURATION. OBSERVER SAID SNOW
            STARTED IN EARLY MORNING AND THIS REPORT WAS
            AS OF 10:15 AM OBSERVER LOCATION IN MT.
            SHASTA; NORTHERN PART OF TOWN.

&&

MND
Local storm report, Dec 21, 11:38 AM PST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1138 AM PST MON DEC 21 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     SNOW             4 SW WEED               41.37N 122.43W
12/21/2015  M7.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            OBSERVER LOCATION 6 MI W BLACK BUTTE.

&&

MND
Local storm report, Dec 21, 12:10 PM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1210 PM PST MON DEC 21 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HEAVY RAIN       1 NNW HARBOR            42.05N 124.26W
12/21/2015  M2.48 INCH       CURRY              OR   TRAINED SPOTTER

            OBSERVER LOCATION 4 MI N OF CA BORDER ON
            EASTSIDE HWY 101.

&&

MND
Local storm report, Dec 21, 1:45 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
145 PM PST MON DEC 21 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             SILVER LAKE             43.13N 121.05W
12/21/2015  M3.0 INCH        LAKE               OR   TRAINED SPOTTER

            OBSERVER LOCATION 40 MILES SE OF BEND OR 110
            MILES NNW LAKEVIEW.

&&

SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 9:27 AM PSTWinter Storm WarningMFRModoc7 hr
Dec 21, 9:27 AM PSTWinter Weather AdvisoryMFRModoc, Siskiyou4 days
Dec 21, 10:24 AM PSTHazardous Seas WarningMFR18 hr
Dec 21, 2:55 PM PSTGale WatchMFR12 hr
Dec 21, 2:55 PM PSTHazardous Seas WarningMFR47 hr
Dec 21, 3:47 PM PSTHigh Surf AdvisoryMFRCoos, Curry, Douglas12 hr

Nearby

Wind Advisories in Oregon, 2015Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.